Quantcast

Ataxia Support

Buspirone?

Has anyone ever taken Buspirone (or Buspar) for their ataxia? I saw my neurologist today and he prescribed it to me (15 mg twice a day). If you've taken it, has it helped at all?

Thanks,

Runner

Yes, I take it. It really helps with the shakiness. Not saying that I don’t shake anymore, but I think it helps.

Hi!

Please see

http://en.wikipedia.org/wiki/Buspirone

Buspirone is also used in the treatment of mild to moderate cerebellar ataxia.[19]

Regards,

Ana

I’m on baclofen …let me know why they put u on that

They put me on Buspirone because it's been shown to help with mild/moderate ataxia. It's typically used to treat Anxiety but I don't have anxiety. My dr told me that it's usually hit or miss with the ataxia symptoms. I hope it works for me because I'm mild to moderate right now

Here's a study that talks about it: http://archneur.jamanetwork.com/article.aspx?articleid=593671

Do you have any bad side effects? I heard it makes you gain weight, and I really don't want that, especially with how little I can do to get rid of the weight! (not exercising as much as I used to)

butterflyflyaway said:

Yes, I take it. It really helps with the shakiness. Not saying that I don't shake anymore, but I think it helps.

I tried it. didn't help but got lightheaded from it. I guess it's one of the main drugs for ataxia though. Remember what doesn't work for one mat work for another.

I will have to check this out!! I have been prescribed nothing, and they seem to just let me swing in the wind, and deal with it, with no follow-up appointments, or anything. That's why I like hearing from you guys, at least I might see some promising solutions! Thanx, Runner~Jenny~

Hi Runner

Yes, I've used buspirone (Buspar) for my ataxia. I started it three months ago. It does work. For me it worked straight away I started it. It reduces the jerkiness of movement. I got it from my family doctor here in the UK. The side effects are said to be pretty mild. The dosage for ataxia has to be quite high, 60 mg per day.

I had the side effects of vivid dreams (not bad dreams, just vivid).

Buspar helps me with doing the Bobath and Frenkel exercises I was given by my physio. In my view the long term solution to ataxia is exercises to get back one's dexterity. The brain is very plastic, and though it isn't easy, recovery from ataxia is possible.

Good luck and keep working at beating your ataxia.

Brian

It helped my husband a lot. Good luck

I have no imput, but I find this very interesting. I expect to try some very soon. Again, most drs. won't suggest; thats why getting resorces from whomever is at least a chance. Thanks, again for your help.---Silky

I used to take it, it helped with speech & co-ordination mostly. Another Neurologist prescribed it for me as my regular Neurologist was away which I thought was strange as I ask my Neuro about medication all the time and he always says there's nothing.

I was diagnosed with ataxia about 5 years ago. At this point, I take no medication for it as my neurologist says there's nothing to help me. Next time I see him, I will ask about this drug. Thanks for the information.

I have an appointment with my Primary Care on
December 8th, and I am going to mention it to him..Thanks, you guys!


Jenny, you are right. Most neurologists, including mine, are unaware of medication to help ataxia. I found out about Buspar from the Internet.
Jenny said:

I used to take it, it helped with speech & co-ordination mostly. Another Neurologist prescribed it for me as my regular Neurologist was away which I thought was strange as I ask my Neuro about medication all the time and he always says there's nothing.

Yeah. I got the same action (or inaction). I said then, and I repeat now: Since the general public knowledge says that nothing will work, why not try and just hope for something? Afterall, aren't we all a little different? Just maybe..... no guarantee needed or expected.---Silky

has this helped? Dosage okay? my nero wants to prescribe, i think 40mg per day.

I started a week or two ago, and an hour after the first 15mg pill I felt awful. Everything was worse: balance, coordination, dizziness, ect. I felt totally drunk- or I should say drunker than usual! But I read that people usually have bad side-effects at first. I then cut the dose in half and now don't have any bad side effects (other than a slightly increased appetite). I haven't seen any improvements yet, but I heard you should give drugs at least a month before expecting any changes. We'll see... can't hurt to try though! Just be careful about the side effects and if they're really bad, don't give up too quickly. It takes the body a few days to adjust to any new type of drug in its system.

That surprizes me. I started about 1 1/2 mo. ago. I had rx for 60mg(as advised). I read the label wrong, and was taking 60mg twice a day. It was supposed to be 30mg twice a day for 60mg total. I didn't notice any ill effects. I am now at the proper amount 30 am and 30 pm. I do not actually "feel" any thing distinct, but in review I do seem more relaxed. Everything else seems better. Less anxiety. My Dr. says that it is very mild, and he knows that I am also on an antidepresent (effexor rx 150mg) It is supposed to take about a month to be adjusted. I think it is doing fine, and I am pleased. I can't understand that ypoui are having difficulties. I guess you need to talk to the Dr. Sorry. -----Silky

I don't take Buspirone, but I take Propranolo 20mg three times a day. I was advised not to take it at bed time, because I wouldn't be aware of the benefits. After I took my first pill, I felt relief for my tremors almost immediately.

However, there are times when it isn't completely helpful. I am pleased with the results.

I have CA.